Kansas, 2014Hail and Damaging Winds in Kansas, August 31, 2014
August 31, 2014 · NWS ICT · 11 events in 7 counties and zones
A few severe thunderstorms struck parts of Central Kansas from late in the afternoon until late in the evening on the 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms struck parts of Central Kansas from late in the afternoon until late in the evening on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 2:09 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 31, 2:09 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT SUN AUG 31 2014
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 309 PM CDT SUN AUG 31 2014
THE MAIN FOCUS AND CHALLENGE REVOLVES AROUND THE PROSPECTS FOR
EPISODAL DEEP MOIST CONVECTION TONIGHT THROUGH TUESDAY NIGHT.
A PROGRESSIVE UPPER TROF IN THE STRENGTHENING UPPER FLOW ALOFT
WILL MOVE EAST ACROSS THE NORTH CENTRAL CONUS TONIGHT TO THE
GREAT LAKES ON MONDAY. MODERATE INSTABILITY AND STRONG DEEP
LAYER SHEAR WILL PREVAIL EARLY THIS EVENING AHEAD OF THE
APPROACHING DRYLINE AND COLD FRONT AS IT MOVES INTO CENTRAL
KANSAS. THE STOUT CAPPING INVERSION IN PLACE SHOULD BE OVERCOME
BEFORE 00Z THIS EVENING AIDED BY SURFACE FRONTAL CONVERGENCE AND
FORCING FROM UPPER TROF. THIS WILL RESULT IN STRONG TO SEVERE
CONVECTION WHICH IS EXPECTED TO TRACK EAST ACROSS CENTRAL KANSAS.
THE MAIN CHALLENGE REMAINS THE SOUTHERN EXTENT OF THIS ACTIVITY
DUE TO THE AFOREMENTIONED WARM MID-LEVEL TEMPERATURES. THE LATEST
SHORT TERM/MESO MODELS ARE NOW MORE SUGGESTIVE OF DEVELOPING
CONVECTION FURTHER SOUTH INTO PARTS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS TONIGHT. THIS SUPPORTS AND INCREASES CONFIDENCE IN THE
GOING POP FORECAST SO ONLY SUBTLE TWEAKS WILL BE NEEDED. WHILE
THIS COMPLEX WILL LIKELY EXIT STAGE RIGHT BY MONDAY MORNING...THE
EFFECTIVE SURFACE FRONT IS EXPECTED TO LAY OUT ACROSS SOUTH
CENTRAL INTO EAST CENTRAL KANSAS DURING THE DAY. THE COMBINATION
OF DIURNAL HEATING AND AN APPROACHING TRAILING SHORTWAVE ALOFT
MIGRATING EAST ACROSS THE AREA SHOULD RESULT IN RENEWED CONVECTION
BY LATE MONDAY INTO MONDAY NIGHT. MODERATE TO STRONG INSTABILITY
AND SHEAR SHOULD GIVE RISE TO ANOTHER ROUND OF SEVERE STORMS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS PORTIONS OF
SOUTHERN KANSAS MONDAY NIGHT AS THE LOW LEVEL JET IMPINGES ON THE
VERY MOIST/UNSTABLE LOW LEVEL AIRMASS WITH POTENTIAL FOR TRAINING
CELLS ALONG THE FRONT. A POTENTIALLY VERY UNSTABLE AIRMASS ALONG
THE QUASI-STATIONARY FRONT WILL CONTINUE TO GIVE RISE TO
CONVECTIVE CHANCES TUESDAY...WITH THE FRONT SLOWLY MIGRATING
NORTH OF THE AREA BY WEDNESDAY. HEAT INDICES COULD BECOME RATHER
SULTRY ON WEDNESDAY.
DARMOFAL
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN AUG 31 2014
AN UPPER TROF TRAVERSING THE NORTHERN TIER/SOUTHERN CANADA LATE
IN THE WEEK LOOKS TO PUSH A COLD FRONT SOUTH ACROSS THE AREA BY
FRIDAY WITH COOLER TEMPERATURES IN ITS WAKE. WILL CONTINUE TO
CARRY MODEST CHANCE POPS WITH THE FRONT THOUGH LATER REFINEMENT IN
SPACE AND TIME IS EXPECTED.
KED
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1229 PM CDT SUN AUG 31 2014
MAIN ISSUE WILL BE THUNDER CHANCES AT KRSL AND KSLN DURING THE
EVENING AND OVERNIGHT HOURS.
INITIALLY...STRONG SOUTH WINDS WILL AFFECT ALL SIGHTS TO THE WEST
OF THE FLINT HILLS OR A COTTONWOOD FALLS TO SEDAN LINE. SOUTH
WINDS OF NEAR 30 MPH ARE FORECAST AND SOME GUSTS TO NEAR 40 WILL
PREVAIL.
AS A COLD FRONT APPROACHES FROM THE WEST...THE WINDS OVERNIGHT
WILL BEGIN TO SWING TO A MORE NORTHERLY DIRECTION.
IN THE MEAN TIME...STORMS ARE EXPECTED TO DEVELOP ACROSS NORTH
CENTRAL KANSAS AND MOVE EAST. INITIALLY IT LOOKS LIKE A COUPLE OF
ISOLATED CELLS MAY BE SUPERCELLULAR IN NATURE AND PRODUCE HAIL TO
GOLF BALL SIZE AND HIGH WINDS UP TO 65 MPH. HOWEVER...AS THE EVENING
PROGRESSES THE STORMS WILL TRANSITION INTO A LINEAR FORM AND RACE
EAST POTENTIALLY PRODUCING WINDS UP TO 75 MPH. THIS COULD
POTENTIALLY AFFECT KRSL AND KSLN. KHUT WILL BE ON THE FRINGE AT
THIS TIME.
MORE STORMS ARE EXPECTED MONDAY AFTERNOON ALONG AND EAST OF THE KS
TURNPIKE. THIS WILL LIKELY BE COVERED WITH FUTURE TAF ISSUANCES.
CWH
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 73 92 69 90 / 30 30 50 40
HUTCHINSON 70 90 68 90 / 40 20 40 30
NEWTON 71 90 67 89 / 40 30 40 30
ELDORADO 73 93 67 90 / 40 40 50 40
WINFIELD-KWLD 74 94 70 90 / 20 50 50 40
RUSSELL 65 85 64 88 / 70 10 20 20
GREAT BEND 66 87 65 89 / 50 10 30 20
SALINA 69 87 65 90 / 70 10 20 20
MCPHERSON 69 89 67 89 / 70 20 30 20
COFFEYVILLE 75 94 71 90 / 30 50 60 40
CHANUTE 73 93 70 89 / 40 60 60 40
IOLA 73 92 69 88 / 40 60 60 40
PARSONS-KPPF 74 93 70 89 / 30 50 60 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 31, 2:37 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT SUN AUG 31 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
337 PM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SOUTH WINDS NEAR 30 MPH WITH GUSTS TO 40 MPH WILL AFFECT AREAS
ALONG AND WEST OF THE KANSAS TURNPIKE UNTIL DARK.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO CENTRAL
KANSAS THIS EVENING...GENERALLY TO THE NORTH OF HIGHWAY 50.
DAMAGING WINDS TO 70 MPH AND HAIL TO AROUND GOLF BALL SIZE WILL
BE POSSIBLE. A COMPLEX OR LINE OR STORMS WILL MOVE EAST AND MAY
EVENTUALLY BUILD SOUTHEAST INTO PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS OVERNIGHT. HOWEVER THE RISK FOR SEVERE WEATHER
IS EXPECTED TO LESSEN...THOUGH A FEW STRONG STORMS WITH GUSTY
WINDS WILL REMAIN POSSIBLE. LOCALLY HEAVY RAINFALL AND MINOR
FLOODING WILL ALSO BE POSSIBLE THIS EVENING AND TONIGHT ACROSS
THE ENTIRE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND
EVENING...MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.
STORMS WITH DAMAGING WINDS...ISOLATED LARGE HAIL AND FLOODING
ARE POSSIBLE. WHILE THE SEVERE THREAT WILL WANE AS THE NIGHT
PROGRESSES...THE THREAT FOR FLOODING WILL PERSIST OVERNIGHT.
STRONG STORMS WITH LOCALLY HEAVY RAIN ARE ALSO POSSIBLE ON
TUESDAY INTO TUESDAY NIGHT.
HEAT INDICES WILL HOVER NEAR 100 DEGREES ON WEDNESDAY AFTERNOON
FOR LOCATIONS GENERALLY ALONG AND EAST OF I-135.
A COLD FRONT WILL MOVE INTO THE AREA ON FRIDAY OR SATURDAY
BRINGING ANOTHER THREAT OF STRONG STORMS TO THE AREA.
IF YOU ARE CAMPING OR BOATING THIS EVENING THROUGH MONDAY...MAKE
SURE YOU HAVE A WAY TO RECEIVE WARNINGS AND UPDATES. PAY
ATTENTION TO THE WEATHER AND HAVE A PLAN OF WHAT YOU WILL DO IF
SEVERE WEATHER THREATENS. EVERYONE IS URGED TO CHECK LATER
FORECASTS AND BE ALERT FOR WATCHES AND WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN CENTRAL
KANSAS AND ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY
AFTERNOON AND EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED/HOWERTON
In the hours before
Special weather statement, Aug 31, 4:39 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT SUN AUG 31 2014
KSZ032-312315-
RUSSELL-
539 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF PARADISE...OR 9
MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
PARADISE...LURAY...LUCAS AND WALDO.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3913 9904 3914 9888 3914 9849 3910 9848
3904 9849 3891 9904
TIME...MOT...LOC 2239Z 244DEG 20KT 3902 9889
BILLINGS WRIGHTSpecial weather statement, Aug 31, 4:51 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT SUN AUG 31 2014
KSZ033-312315-
LINCOLN-
551 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF HUNTER...OR 14 MILES
NORTH OF LINCOLN...MOVING NORTHEAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
BARNARD.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3922 9793 3914 9792 3905 9849 3913 9848
3914 9850 3922 9850 3923 9793
TIME...MOT...LOC 2252Z 245DEG 53KT 3924 9821
BILLINGS WRIGHTHail, Russell
- When
- August 31, 4:57 PM CST to 5:00 PM CST
- Where
- Russell County, 6 mi NW of Milberger
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.781, -98.999
Diameters ranged from pea to quarter-sized. Time of event estimated per Doppler.
Hail, Russell
- When
- August 31, 4:57 PM CST to 5:00 PM CST
- Where
- Russell County, 6 mi SSW of Waldo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -98.843
Thunderstorm Wind, Lincoln
- When
- August 31, 5:32 PM CST to 5:37 PM CST
- Where
- Lincoln County, 1 mi SW of Barnard
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.170, -98.063
Limbs from 1.5 to 2 inches in diameter downed. Power outages resulted.
Thunderstorm Wind, Barton
- When
- August 31, 6:18 PM CST to 6:20 PM CST
- Where
- Barton County, 6 mi SE of Albert
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.389, -98.942
Speeds were estimated from 55 to 60 mph.
Thunderstorm Wind, Ellsworth
- When
- August 31, 6:21 PM CST to 6:25 PM CST
- Where
- Ellsworth County, Ellsworth
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.730, -98.230
Trees were blown down in town. Time of event is an approximation based on gust observations at the airport.
Thunderstorm Wind, Barton
- When
- August 31, 7:35 PM CST to 7:38 PM CST
- Where
- Barton County, Great Bend Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.350, -98.850
Thunderstorm Wind, Rice
- When
- August 31, 8:10 PM CST to 8:15 PM CST
- Where
- Rice County, 1 mi S of Chase
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.336, -98.350
Reports were received, via Twitter, of a 6-inch diameter limb that was blown down. Time of event is estimated from radar.
Thunderstorm Wind, McPherson
- When
- August 31, 11:11 PM CST
- Where
- McPherson County, 3.43 mi NE of Mc Pherson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.401, -97.621
A trained spotter reported 60 mph winds or higher along Interstate 135 north of McPherson.
Thunderstorm Wind, Marion
- When
- August 31, 11:30 PM CST
- Where
- Marion County, 0.22 mi SE of Goessel
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.248, -97.347
Measured gust at the school weather lab site.
Thunderstorm Wind, Marion
- When
- August 31, 11:31 PM CST
- Where
- Marion County, 0.18 mi S of Goessel
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.247, -97.350
Measured wind gust at the school weather lab.
Thunderstorm Wind, Marion
- When
- August 31, 11:52 PM CST
- Where
- Marion County, 1.92 mi W of Peabody
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.175, -97.135
The gust was measured by a KDOT mesonet site.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 31, 20141 injured · $2.1 million · EF1 · 144 events
- Lightning Strike in Pennsylvania, August 31, 20141 death · 1 injured · 1 event
- Heat in Virginia, August 31, 20141 death · 1 event
- Flash Flood and Hail in Kansas, August 31, 2014$2.3 million · 2.5 in hail · 15 events
- Tornado and Flash Flooding in Massachusetts, August 31, 2014$203,000 · EF0 · 4 events
- Hail and Damaging Winds in Iowa, August 31, 2014$100,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 34 events
- Flash Flood and Damaging Winds in New York, August 31, 20142 injured · $3,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20142.5 in hail · 15 events
- Flash Flood and Damaging Winds in New Jersey, August 31, 2014$15,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, August 31, 2014$12,000 · EF0 · 8 events
- Damaging Wind and Lightning Strike in Florida, August 31, 20141 injured · 54 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533877, 533878, 533879, 533882, 533880, 533883, 533881, 543369, 543370, 543371, 543372.